Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 34, NWS Newport/Morehead City, NC

July 10, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 10, 2024, 8:14 PM EDT for 4 counties in North Carolina. It took effect at Jul 11, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 10, 2024, 8:14 PM EDT (00:14 UTC)
In effect from
Jul 11, 2024, 8:00 AM EDT
Expired
Jul 11, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WHUS42 KMHX 110014
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
814 PM EDT Wed Jul 10 2024

NCZ195-196-199-204-205-111215-
/O.NEW.KMHX.BH.S.0034.240711T1200Z-240712T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
814 PM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT Thursday through Thursday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
2 follow-up statements
616 
WHUS42 KMHX 111215
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
815 AM EDT Thu Jul 11 2024

NCZ195-196-199-204-205-120000-
/O.CON.KMHX.BH.S.0034.000000T0000Z-240712T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
815 AM EDT Thu Jul 11 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:00 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
978 
WHUS42 KMHX 120011
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
811 PM EDT Thu Jul 11 2024

NCZ195-196-199-204-205-121215-
/O.EXP.KMHX.BH.S.0034.000000T0000Z-240712T0000Z/
/O.NEW.KMHX.BH.S.0035.240712T1200Z-240713T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
811 PM EDT Thu Jul 11 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Oregon Inlet to Surf City.

* WHEN...From 8 AM EDT Friday through Friday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 6:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 10, 7:30 PM EDT, 44 minutes earlier.

Area forecast discussion, Jul 10, 7:30 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
730 PM EDT Wed Jul 10 2024

.SYNOPSIS...
High pressure continues off the coast while the remnants of
Beryl lifts across the eastern Great Lakes and a trailing cold
front approaches from the west tonight. The front will become
stalled across the region Thursday through the weekend with
moist southerly flow producing periods of heavy rain. The front
will dissipate early next week with hot temps and the potential
to heat indices in excess of 105 degrees returning.

&&

.NEAR TERM /Through Tonight/...
As of 730 PM Wed...Have let heat adv expire as heat indices
fallen below 105 degrees.

Prev disc...As of 335 PM Wednesday... Key Messages:
1) Overnight lows will be very warm tonight only falling into
the mid to upper 70s. Some locations may only drop to 80.

2) Very unsettled weather will begin late tonight (after
midnight) and persist into the weekend. Several inches of rain
are expected to fall during this period which should help to
ease the ongoing drought conditions.

Widely scattered showers (and possible thunderstorms) continue
this afternoon but coverage is very limited and this activity
will diminish rapidly by early evening with the loss of
heating. Dry weather will prevail through around midnight then
moisture is expected to increase out ahead of a trailing front
from the remnants of Beryl which will be in vicinity of the
eastern Great lakes overnight. This moisture should translate
into showers and possible thunderstorms after midnight becoming
more numerous around daybreak. Some of these showers will have
torrential downpours.

Temperatures will be sultry overnight. The combination of
southerly flow and increasing cloud cover will result in very
warm overnight lows in the mid to upper 70s in most locations.
Late night rainfall may act to briefly cool a few locations down
into the lower 70s.

&&

.SHORT TERM /THURSDAY/...
As of 335 PM Wednesday...Thursday will be be the beginning of
what is looking like a very wet period which could extend into
the weekend. The aforementioned front is forecast to stall over
or just west of the coastal plain. Ahead of the front a plume of
very moist air with PW values well in excess of 2" will
continue to flow over eastern NC. The atmosphere will be
moderately unstable with MLCAPES 1500-2000 J/kg. This will
result in periods of showers (and an occasional thunderstorm)
throughout the day. The showers and storms will have torrential
downpours. Areas that receive frequent downpours could have
urban/poor drainage flooding issues. It will continue to be
muggy but highs will be a little cooler than previous days
reaching the mid to upper 80s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 330 AM Wednesday...

Key Messages:

-Very wet period expected Thursday through the weekend, with heavy
rain chances likely (70-80%) at times with localized flooding
possible. Severe threat remains relatively low at this time.

-Warm temps continue, with Heat Indices near or just above 100F
every day outside of Friday. Starting on Monday heat indices of 105-
110 degrees are possible.

Wet and warm will be the story for the long term forecast as the
remnants of Beryl move into the northeastern US with a frontal
system extending southward into the Carolinas that becomes
nearly stationary for the end of the week through the weekend.
This feature will remain between high pressure offshore and
lower pressure to the north and west. This pattern will
facilitate extremely efficient moisture transport off of the
Atlantic over the Carolinas. This is highlighted by the ECMWF
extreme forecast index which is showing anomalously high
precipitation values over the Carolinas. In addition model
soundings show PW values approaching 2.5 inches at times. This
has resulted in WPC initiating a slight ER risk for Friday.
Highest rainfall totals for the next seven days could top out in
the 4-5 inch range, which would be a positive for the areas of
the state currently experiencing drought but at the same time
could bring flooding chances to some areas.

While there will also be a chance for thunderstorms each day, the
chances for severe weather remain underwhelming. While there will
certainly be enough moisture and instability to initiate
convection, shear values are lacking. Thus the heavy rain is the
primary threat during this time period.

Not to be overlooked in the long term is the threat for extreme
heat, particularly beginning on Sunday through the end of the
forecast period. Expect high temperatures in the low to mid 90s
inland with upper 80s to low 90s along the coast. Heat index values
will push or exceed 105 degrees each day in most locations except
the extreme coastal areas.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
SHORT TERM /Through Thursday/...
As of 335 PM Wednesday...Expecting sub VFR conditions to
develop late tonight and continue into Thu as very moist air
ahead of a slow moving, weak front results in scattered to
numerous showers and possible thunderstorms. Expecting VFR to
prevail through the evening then MVFR ceilings are expected to
develop 8-12Z Thu and continue throughout the day. Heavier
downpours will reduce visibilities to IFR and the heaviest
showers could have wind gusts to 30 kt otherwise winds are
expected to be light except for this afternoon when gusts to 20
kt will occur.

LONG TERM /Thursday night through Monday/...
As of 330 AM Wednesday...For Thursday night  and beyond expect
sub optimal aviation conditions as a very wet period begins
across eastern NC. Precipitation may be heavy at times affecting
ceilings and visibilities during the heaviest rainfall and
overnight periods. Rain is expected to continue through the
weekend before relenting early next week. Thunderstorms are also
possible during this time, particularly in the afternoons but
severe weather is unlikely. Winds will keep a southerly
component at 5-10 knots gusting to 15 kts.

&&

.MARINE...
SHORT TERM /Through Thursday/...
As of 335 PM Wednesday...A prolonged period of low end SCA
conditions will begin on Thu and continue through Fri.

Moderate southerly winds 10-20 kt tonight will increase to 15-25
kt Thu ahead of slow moving, weak front. 2-4 ft seas will occur
tonight with some 5 ft seas late across the outer waters and
build to 4-7 ft Thu afternoon.

LONG TERM /Thursday night through Monday/...
As of 330 AM Wednesday...Chances for small craft advisory
across the central and southern waters are expected through
Saturday with wind gusts approaching 25 kts and seas near 6 ft
possible. Waves and winds will begin to relax on Saturday but
heavy rain is likely through the weekend before marine
conditions begin to mellow for early next week.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for AMZ135-150.
     Small Craft Advisory from noon Thursday to 2 PM EDT Saturday
     for AMZ152-154-156-158.
     Small Craft Advisory until 2 AM EDT Thursday for AMZ231.

&&

SYNOPSIS...MHX
NEAR TERM...JME/TL
SHORT TERM...JME
LONG TERM...RTE/SGK
AVIATION...RTE/JME
MARINE...RTE/JME
Hazardous weather outlook, Jul 10, 8:13 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
813 PM EDT Wed Jul 10 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-120015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
813 PM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain with localized flooding is possible Thursday through
Saturday. Beginning on Sunday, heat index values could reach 105-110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-120015-
Northern Outer Banks-
813 PM EDT Wed Jul 10 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain with localized flooding is possible Thursday through
Saturday. Beginning on Sunday, heat index values could reach 105-110
degrees.

   Moderate Rip Current Risk.

Heavy rain with localized flooding is possible Thursday through
Saturday. Beginning on Sunday, heat index values could reach 105-110
degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-120015-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
813 PM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain with localized flooding is possible Thursday through
Saturday. Beginning on Sunday, heat index values could reach 105-110
degrees.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:57 AM EDTSmall Craft AdvisoryMHX56 hr
Jul 11, 6:45 AM EDTSpecial Weather StatementMHXLenoir60 min
Jul 11, 7:09 AM EDTAreal Flood AdvisoryMHXDuplin, Jones, Lenoir, Onslow103 min
Jul 11, 8:08 AM EDTAreal Flood AdvisoryMHXCraven, Greene, Jones, Lenoir, Pitt37 min
Jul 11, 8:36 AM EDTAreal Flood AdvisoryMHXBeaufort, Martin, Pitt15 min
Jul 11, 8:45 AM EDTFlash Flood WarningMHXCraven, Greene, Jones, Lenoir, Pitt3 hr
Jul 11, 8:51 AM EDTFlood WatchMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more39 hr
Jul 11, 8:51 AM EDTFlash Flood WarningMHXBeaufort, Martin, Pitt3 hr
Jul 11, 8:52 AM EDTFlash Flood WarningMHXDuplin, Jones, Lenoir, Onslow3 hr
Jul 11, 9:31 AM EDTFlash Flood WarningMHXCraven, Jones, Lenoir2 hr
Jul 11, 9:54 AM EDTFlash Flood Warning Considerable damage threatMHXBeaufort, Martin, Pitt3 hr
Jul 11, 1:42 PM EDTFlash Flood WarningMHXBeaufort, Martin, Washington2 hr
Jul 11, 2:33 PM EDTFlash Flood WarningMHXBeaufort, Craven, Martin, Pitt3 hr

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.